Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 274, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 13, 2017, 9:47 AM CDT for Marshall County, Story County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2017, 9:47 AM CDT (14:47 UTC)
- Expired
- Oct 13, 2017, 10:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WUUS53 KDMX 131447
SVRDMX
IAC127-169-131530-
/O.NEW.KDMX.SV.W.0274.171013T1447Z-171013T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
947 AM CDT FRI OCT 13 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Story County in central Iowa...
Western Marshall County in central Iowa...
* Until 1030 AM CDT.
* At 946 AM CDT, a severe thunderstorm was located over Iowa State
Center, or over Ames, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ames, Nevada, State Center, Iowa State Center, Colo, Melbourne,
Zearing, Clemons, St. Anthony and Ames Municipal Airport.
This includes Interstate 35 between mile markers 109 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4196 9370 4207 9370 4220 9306 4194 9306
TIME...MOT...LOC 1446Z 256DEG 45KT 4201 9363
HAIL...1.00IN
WIND...60MPH
$$
Donavon3 follow-up statements
257
WWUS53 KDMX 131459
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
959 AM CDT FRI OCT 13 2017
IAC127-169-131530-
/O.CON.KDMX.SV.W.0274.000000T0000Z-171013T1530Z/
Story IA-Marshall IA-
959 AM CDT FRI OCT 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR EAST CENTRAL STORY AND WESTERN MARSHALL COUNTIES...
At 958 AM CDT, a severe thunderstorm was located near Nevada, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ames, Nevada, State Center, Colo, Melbourne, Clemons and St. Anthony.
This includes Interstate 35 between mile markers 110 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4197 9359 4207 9359 4216 9306 4194 9306
TIME...MOT...LOC 1458Z 256DEG 45KT 4205 9342
HAIL...1.00IN
WIND...60MPH
$$
Donavon267 WWUS53 KDMX 131510 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1010 AM CDT FRI OCT 13 2017 IAC127-169-131530- /O.CON.KDMX.SV.W.0274.000000T0000Z-171013T1530Z/ Story IA-Marshall IA- 1010 AM CDT FRI OCT 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR EAST CENTRAL STORY AND NORTHWESTERN MARSHALL COUNTIES... At 1010 AM CDT, a severe thunderstorm was located 7 miles east of Nevada, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... State Center, Colo, Clemons and St. Anthony. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4199 9347 4209 9349 4216 9306 4198 9306 TIME...MOT...LOC 1510Z 256DEG 42KT 4206 9333 HAIL...1.00IN WIND...<50MPH $$ Donavon
362
WWUS53 KDMX 131521
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1021 AM CDT FRI OCT 13 2017
IAC127-169-131531-
/O.EXP.KDMX.SV.W.0274.000000T0000Z-171013T1530Z/
Story IA-Marshall IA-
1021 AM CDT FRI OCT 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STORY AND
NORTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 1030 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4199 9347 4209 9349 4216 9306 4198 9306
TIME...MOT...LOC 1521Z 256DEG 45KT 4209 9316
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:38 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Oct 13, 6:38 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 AM CDT Fri Oct 13 2017 ...Updated for 12 Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 333 AM CDT Fri Oct 13 2017 GOES-16 Nighttime Microphysics once again showing an active night of clouds across much of central Iowa, especially over eastern Iowa where stratus has bases between 4000 and 5000 feet. A few stations are also reporting fog, though so far isn't as widespread nor as dense as what it became last night. Otherwise, a cold front has entered the northwest part of the state and will be the focus for rain chances today and tonight. Have noted some higher level clouds trying to form in GOES-16 low level water vapor as well as Nighttime Microphysics around the Carroll area, but so far development has been slow and a struggle. Cloud cover should become widespread across all of central Iowa this morning as the front pushes more into central Iowa. Forecast soundings would suggest rainfall would begin shortly after daybreak over west central Iowa and gradually expand northeastward in a somewhat narrow band this morning. By this afternoon, warm air advection will increase allow for rainfall to become more widespread. Rain amounts will be on the light side averaging less than a quarter of an inch. Overall, not much instability to work with until this afternoon and even then best chances for thunder would be over southern Iowa later this afternoon. With the boundary draped across the state today, temperatures will range from the upper 50s over far northern Iowa to the low 70s near the Missouri border. Showers and thunderstorms will continue over roughly the southern 2/3rds of central Iowa this evening as the front stalls. A few strong to perhaps severe elevated storms may be possible tonight as the low level jet increases. The best chance for these storms would be over far southern Iowa where forecast soundings show MUCAPE values of 500 to 1000 J/kg in the GFS and 1000 to 1500 J/kg in the NAM with both models showing 50 to 60 knots of shear. DCAPE values would be supportive of strong wind gusts and some hail may be possible as well with not large amounts of CAPE in the hail growth region and modest lapse rates. .LONG TERM.../Saturday through Thursday/ Issued at 333 AM CDT Fri Oct 13 2017 .Long Term /Saturday through Friday/ ./Saturday through Sunday/...Confidence Medium to High Few changes to previous thinking regarding Saturday. With the strong trough aloft and attendant shortwave approaching in the afternoon hours...a slightly strengthening area of low pressure will be moving northeast into central Iowa from north central Kansas. The evolution of the entire system is now rather similar between the GFS/Euro/NAM with some intensification of the sfc/upper level features as the trough moves through Iowa...with the faster/more non- linear accelerations taking place as the system exits our area and proceeds east. Once again the southeast/east sections of our county warning area should be in the warm sector by the afternoon. An early morning round of mainly elevated convection with additional nearly continuous development into the late morning/afternoon hours should occur. This will most likely have a limiting affect on the width of the corridor of severe weather coverage and the new Day2 outlook has trimmed the corridor somewhat and also has shifted it farther southeast. Convection should be maximized in the afternoon hours as the cold front edges east while the slowly intensifying sfc low pushes east northeast into eastern Iowa and the more robust wind fields aloft move across the region. In our south/southeast the GFS once again forecasts H850/H700/H500/H300 winds of 62/63/58/70 kts respectively while the Euro forecasts H850/H700/H500/H300 winds of 51/55/60/75 kts by 00z Sunday. In each model the more robust H500/H300 winds of 80/100kts lags the better sfc lift/convergence by about 3 hours. Despite a worst case scenario for any higher end convection...there is enough shear/cape available for an area of strong convection across the south/southeast northeast toward the Quad Cities in the afternoon/early evening hours. The main threats still appear to be wind/hail. 0-3km bulk shear vectors suggest there may be a smaller risk of an isolated tornado east/southeast of our area between 20-00z if a linear convective system develops. As expected from last night...H850 subjective analysis shows a narrow ribbon of +10C dewpoints already moving into eastern Nebraska south to the Gulf States with 15C dewpoints beginning to creep north into northern Texas. GFS precipitable water forecasts for 18-00z Sunday continue to show a large area of 1.5 to 2 inch values over much of the east half of Iowa with warm cloud depths of 11kft or higher. Efficient rainfall with brief heavy rain will be likely especially along the cold front as convergence becomes maximized as the front moves across our southeast during the late afternoon hours. After highs ranging from the cooler 50s in the northwest to the mid 70s in the southeast...lows Saturday night will fall into the mid to upper 30s northwest to the mid 40s in the southeast. Winds Saturday evening and night will increase from the northwest to 15 to 22 mph with gusts increasing to near 35 to 40 mph. Bufr soundings show a well mixed layer through the night with GFS H700 subsidence of 4 to 5 microbars/sec. Should clearing take place we may realize the forecast higher near 45 kt gusts at the top of the mixed layer during the overnight hours. This would be near advisory criteria. It will take another package or so to determine if the trends become more relevant to the forecast. ./Sunday Night Through Thursday/...Confidence High Once again a stable outlook for next week. With high pressure settling across the region for Sunday night into Monday morning... chilly overnight lows are anticipated. The models are suggesting some return west/southwest flow between 06-12z so some minor adjustments may be needed to overnight lows early Monday. For now will leave lows in the mid 30s north to the upper 30s south. If winds remain decoupled through sunrise without any increase in speed overnight...some frost in low lying areas may be possible. Other than that the remainder of the period will see some warming and a nice stretch of quiet and generally sunny weather until late in the week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 638 AM CDT Fri Oct 13 2017 Main concerns this period will be ceiling and visibility restrictions with showers and storms at times throughout the TAF period. To start, low clouds have persisted overnight and some patches of fog have formed with restrictions at KMCW and KFOD. Fog will dissipate this morning while the clouds will lift a bit into MVFR or VFR. Showers will develop as a cold front sinks through the state with visibilities remaining above 6SM. However, ceilings should fall into MVFR and perhaps IFR category as the rain passes over KALO, KDSM, and eventually KOTM this afternoon. Late this evening, did insert a brief window of dry weather per short range guidance, but ceilings are expected to stay in the IFR range over the southern terminals. For the northern terminals, ceilings will gradually fall from VFR to MVFR with KMCW following this trend shortly after this TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ansorge LONG TERM...REV AVIATION...Ansorge
Hazardous weather outlook, Oct 13, 8:10 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 810 AM CDT Fri Oct 13 2017 IAZ085-086-095>097-141200- Monroe-Wapello-Wayne-Appanoose-Davis- 810 AM CDT Fri Oct 13 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible late this afternoon and across the entire area into the overnight hours. There is a marginal risk of an isolated severe thunderstorm late tonight. The primary threat will be hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms Saturday into Saturday evening across the outlook area. Scattered to widespread thunderstorms are possible Saturday. Strong to severe thunderstorms are possible Saturday afternoon and evening. At this time the main threats include damaging winds and large hail. In addition, locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday afternoon and evening over portions of the outlook area. IAZ050-057>062-070>075-081>084-092>094-141200- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 810 AM CDT Fri Oct 13 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible late this afternoon and across the entire area into the overnight hours. There is a marginal risk of a few severe thunderstorms late tonight. The primary threat will be hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to widespread thunderstorms are possible Saturday. A few strong to severe thunderstorms are possible Saturday afternoon and evening. At this time the main threats include damaging winds and large hail. In addition, locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ025>028-033>039-044>049-141200- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- 810 AM CDT Fri Oct 13 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered non severe thunderstorms are possible across the region tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered mainly non-severe thunderstorms are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ004>007-015>017-023-024-141200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- 810 AM CDT Fri Oct 13 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.